Saturday, October 20, 2012

Don't You Know That You're Toxic?

The Gist:  Many medications have narrow therapeutic indices and additive adverse effects, making patients susceptible to inadvertent toxicity.  These effects may be identified less frequently in individuals with mental illness due to difficulty teasing out differences from the patient's baseline and assumptions that a patient's complaints are a result of the underlying mental illness.

A case of lithium toxicity from my prior career in the social work field drove me toward medicine and another served as my first patient of clinical clerkships.  A recent case in the ED, coupled with FOAM tweets from a toxicology conference, induced nostalgia regarding medications and mental illness (a surprise given my gratefulness when I see a dedicated mental health "pod").  The nostalgia seemed rather fitting for residency application season and I figured I'd share since each case I've been involved in has had a seemingly preventable delay in diagnosis.

The case that drove me into medical school:

Part 1.  A 34 year old male presents in early autumn with a few day history of increasingly slurred speech, staggering "wobbly" gait, and confusion (usually psychotic but oriented and "with it").
  • HPI: Patient complains of nothing (murky due to his cognitive and mental health issues).  Support staff at the patient's residence denied any changes in routine and stated he had normal oral intake, including his fondness for Coca-cola.
  • PMH: severe schizophrenia, autism spectrum disorder, hypothyroidism, and urinary incontinence 
  • SH:  Works on a supervised landscaping crew, lives in a group home, no alcohol, drugs, or tobacco. 
  • Medications: ziprasidone, levothyroxine, benztropine, oxybutynin, lithium, and risperidone (and perhaps a few others I don't recall).    
I called the patient's psychiatrist and primary care doctor (PCP) with the concern that there was something seriously wrong with my client.  Both physicians perceived the situation to be a product of the patient's mental health issues and suggested arranging appointments for the following week.  Still concerned by the reports from my staff, I ventured to see my client in person.  When I saw him, I immediately decided we were going to the ED.  He was so ataxic that I physically helped him walk to my car and drove him to a nearby ED.  His lithium level was ~4 mEq/L.
  • Treatment:  IV fluids, observation, held lithium.  The emergency physicians wanted to perform dialysis on the patient but wavered since they felt the patient lacked decision making capacity.  He spent 5 days in the hospital and was released (and later restarted on lithium).
What's the big deal?  This case was likely preventable.  
  • Adequate hydration may reduce risk of lithium toxicity.  Another case as a third year medical student involved a patient who wouldn't eat and was obtunded but was still receiving medications via NG tube, including lithium).  
  • Monitoring lithium level.  In the three cases of lithium toxicity I've seen, another provider has seen the patient prior to me, without checking a lithium level despite the patient's list (or actually prescribing that medication to the patient).
  • Not assuming that the patient's symptoms are the result of mental illness.  
A little on lithium toxicity:
Acute/Acute on Chronic:  LITFL's clinical cases has a great Q&A case on lithium overdose and the basics of lithium toxicity, which usually presents with gastrointestinal symptoms of nausea, vomiting, and diarrhea, CNS (sluggishness, ataxia, confusion), cardiac (arrhythmias, prolonged QT interval - but these appear less common) (2)
  • Serum levels don't correlate with toxicity (2)
  • Often due to intentional ingestion.
Chronic: Neurologic symptoms of sluggishness, ataxia, confusion, tremors, and seizures predominate in chronic toxicity.  These are often gradual in onset.
  • Often occurs when there is impaired excretion of lithium, generally in the setting of decreased renal function (1)
    • Dehydration (hot weather, decreased oral intake)
    • NSAIDs
    • ACE-inhibitors
  • Serum levels more likely to correlate with toxicity
Treatment:
  • Hydrate (twice maintenance for 2-3 liters)
  • Labs: lithium level every 6-12 hours, electrolytes, creatinine, TSH (hypo/hyperthyroidism reported), ECG
  • Dialysis in some cases.  The data on initiation of dialysis appear fuzzy but suggested indications include:  >4 mEq/L, >2.5 with neurologic sequelae or renal failure (2).  Treat the patient, not the lithium level.
  • Disposition:  admit.  Monitor patient until at baseline and has a serum level <1.5 mEq/L (levels may rebound after dialysis due to tissue equilibration).  
  • Stop the lithium.
References:
1.  Oakley P, Whyte IM and Carter GL. Lithium toxicity: an iatrogenic problem in susceptible individuals. Australian & New Zealand Journal of Psychiatry 2001; 35:833-840.
2.  Perrone J and Chatterjee P.  Lithium Poisoning.  UpToDate.  August 12, 2012.

No comments:

Post a Comment

Post a Comment